Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 26, NWS Missoula, MT

August 3, 2004Lake County, Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 3, 2004, 2:20 PM MDT for Lake County, Missoula County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 2:20 PM MDT (20:20 UTC)
Expired
Aug 3, 2004, 3:00 PM MDT
In force
40 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

Counties Lake County, MT, Missoula County, MT

The radar

The Missoula radar (KMSX), 16 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 032020
SVRMSO
MTC047-063-032100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
220 PM MDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAKE COUNTY IN NORTHWEST MONTANA
  CENTRAL MISSOULA COUNTY IN WEST CENTRAL MONTANA

* UNTIL 300 PM MDT

* AT 212 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES SOUTHEAST OF FRENCHTOWN...OR ABOUT 9 MILES NORTHWEST OF
  MISSOULA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EVARO BY 225 PM MDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4688 11442 4676 11424 4705 11373 4723 11399

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:09 PM MDT, 11 minutes earlier.

Area forecast discussion, Aug 3, 2:09 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
209 PM MDT TUE AUG 3 2004

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...MODELS IN GOOD
AGREEMENT WITH SOUTHWEST FLOW ALOFT, WEAK UPPER LEVEL DISTURBANCES
AND LIMITED AVAILABLE MOISTURE. FORECAST CHALLENGE HAS BEEN THE
TIMING OF CONVECTION FOR TOMORROW EVENING. WILL ALSO NEED TO
CONTINUE EVALUATION OF DRY THUNDERSTORM POTENTIAL. THINK THERE IS A
GOOD CHANCE THAT SOME OF THE THUNDERSTORMS THAT FORM  TOMORROW
AFTERNOON MAY HAVE VERY LITTLE PRECIPITATION. THINK THERE IS ENOUGH
RESIDUAL MOISTURE TODAY TO HAVE SHOWERS WITH AFTERNOON CONVECTION.

.LONG TERM...THURSDAY THROUGH TUESDAY...THURSDAY INTO FRIDAY CONTINUE
TO LOOK GOOD FOR THUNDERSTORM DEVELOPMENT. UPPER LEVEL SOUTHWEST
FLOW WITH A MODIFIED MARINE PUSH AND THE THERMAL TROUGH LINGERING ALL
LOOK TO ALLOW FOR DECENT STORM STRENGTH. ALSO THE JET STREAM LOOKS TO
ADD SOME DYNAMIC ENHANCEMENT...FURTHER AIDING STORM DEVELOPMENT. AS
OF NOW IT LOOKS AS IF THE STRONGER STORMS WILL BE ACROSS NORTHWEST
MONTANA THURSDAY AS THE MARINE PUSH INTERACTS WITH THE THERMAL
TROUGH AND ACROSS SOUTHWEST MONTANA FRIDAY AS THE COLD FRONT PUSHES
THROUGH. LATE FRIDAY EVENING THE SURFACE COLD FRONT WILL HAVE PUSHED
THROUGH...MAKING FOR A CHANCE OF POST FRONTAL SHOWERS...MAINLY
ACROSS NORTHWEST MONTANA AND COOLER TEMPERATURES. SUNDAY THROUGH
TUESDAY AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL MAKE FOR A WARMING
AND DRYING TREND.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM/KREYENHAGEN/KOLATA
LONG TERM/GILCHRIST

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:39 PM MDTSevere Thunderstorm WarningMSOLake51 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.